Hail, Cooke
- When
- March 2, 2:28 PM CST
- Where
- Cooke County, 1.87 mi WNW of Valley View
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.492, -97.199
Dime to nickel size hail was reported two miles west of Valley View.
An upper level low pressure system moved eastward from the Desert Southwest into the Southern Plains, generating a round of showers and thunderstorms across much of North and Central Texas the evening of Thursday March 2. Large hail fell early in the event, with the main severe weather occurrence shifting to damaging winds for most of the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level low pressure system moved eastward from the Desert Southwest into the Southern Plains, generating a round of showers and thunderstorms across much of North and Central Texas the evening of Thursday March 2. Large hail fell early in the event, with the main severe weather occurrence shifting to damaging winds for most of the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 2, 1:30 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 130 PM CST Thu Mar 2 2023 ...New Long Term... .SHORT TERM... /Issued 1205 PM CST Thu Mar 2 2023/ Update: Most of the morning convection across Central Texas had dissipated as of midday leaving plenty of cirrus in place. There has been some hints of the sun filtering through the thinner cirrus which, along with the lifting warm front, has allowed temperatures to slowly creep up into the 70s. Our current thinking with regards to storm timing and intensity has not changed much (see detailed discussion below). Most of the CAMs agree that isolated to scattered strong to severe storms will develop by early afternoon with the favored area west of the I-35 corridor where the cap will erode the quickest and the lifting warm front will provide an additional source for ascent. Storms should acquire linear organization along an eastward advancing Pacific cold front late this afternoon and this evening with most locations having a couple hour window for severe storms along the squall line. About the only major change to the previous forecast will be to issue a Wind Advisory for the CWA tonight to account for the strong and gusty post-frontal winds. These winds should fall below Wind Advisory criteria by mid morning Friday. Even though it will take time for the strong winds to reach the northern and eastern counties this evening, we will only issue one Advisory for simplicity sake, starting at 8 PM. Previous Discussion: /Overnight through Friday/ Bottom Line Up Front: All of North & Central Texas will need to keep a watchful eye on the weather Thursday as the ingredients for severe weather of all modes (damaging winds, large hail, and tornadoes) will come together in the afternoon and evening hours. Remain vigilant throughout the day tomorrow; have a safety plan in place ahead of time along with multiple, reliable sources to receive warning information. Threats: - Large Hail - Damaging Winds - Tornadoes (a couple could be strong) - Isolated flash flooding (E of I-35/I-35W & N of I-20) - Strong non-convective wind gusts up to 50 mph Thursday night Meteorological Discussion: The nearly stationary boundary remains draped generally along a line from Canton--Hillsboro--Goldthwaite as of this hour. A shortwave preceding the main system is aiding in the production of elevated showers and isolated storms ongoing from the Edwards Plateau, TX Hill Country, and into Central Texas. Instability with this activity is expected to be more modest than Wednesday's round of morning storms across the Metroplex, but a strong storm or two with gusty winds and hail are possible. This activity will continue to develop northeastward with coverage expanding over the next 1-2 hours across the southeastern half of the forecast area and will continue through midday. By early to mid afternoon, the main upper-level low will be centered near Far West TX, placing the northwestern portion of the forecast area underneath a region of enhanced divergence aloft. A weak surface low will develop in the Big Country and position a surface trough/boundary across the northwest in the afternoon. At the same time, the previously quasi-stationary front will lift northward to the Red River as a warm front while low pressure shifts into Oklahoma. It's possible this morning's showers and storms may limit the northward advancement of the warm front somewhat. CAM guidance continues to highlight areas north and west of the DFW Metroplex for initial storm development in the 12-2 pm window. Fairly weak low-level shear will result in a higher threat for large hail and damaging winds rather than tornadoes with this initial activity, but tornadoes will still be possible. As the warm front lifts northward towards the Red River and expands the warm sector over North & Central Texas in the afternoon, isolated activity may develop along the warm front, with much lower chances of seeing activity in the open warm sector into Central Texas, as any ascent will be weak. Although some of the modeled hodographs aren't overly impressive with backed flow in the mid-levels, suppression of any storms that develop along the warm front isn't anticipated given the angle difference is less than 90 degrees. This may actually help the potential for a strong and/or long lived tornado. The exact areas that see this heightened threat will depend on finer details, including both the potential for storm interference and the location of the warm front, but the most favorable area is generally north and east of the DFW Metroplex. Storms will continue increase in coverage in the afternoon primarily across North Texas, ahead of the main line set to begin impacting our western counties ~3 pm, moving through the DFW Metroplex ~5-8 pm, and exiting to the east ~10 pm. Lift will be maximized as the line of storms develops along the front, with embedded supercells and bowing segments supporting the threat for widespread severe weather with damaging winds, QLCS tornadoes, and large hail. Not much has changed in respect to the areas with the greatest severe potential, with areas along/east of the I-35 corridor still the most favorable. In addition to the severe threat, there is also a threat for instances of flash flooding due to ample moisture and the potential for training storms, especially across the northeast. Exercise caution in low-lying and or flood prone areas. Otherwise, wrap around moisture will result in lingering precipitation across the Red River, exiting by daybreak. Gusty winds out of the W/NW behind the front will have the potential to gust to around 50 mph into Friday morning. A Wind Advisory will likely be needed, but this will be further assessed with the morning package update. Thursday night's lows will fall into the low to mid 40s for most, with a cooler and quieter Friday in store with highs in the upper 50s to upper 60s. Gordon && .LONG TERM... /NEW/ /Friday night Onward/ Much more tranquil weather is expected over the weekend and early next week as zonal flow dominate the pattern aloft. A mid-level disturbance is forecast to move into the Central Plains Saturday morning sending a weak cold front southward. We don't anticipate much of an impact across our area as this front is expected to lose its push as it approaches our northern counties. Some locations near the Red River will see a wind shift to the north Saturday afternoon, but no precipitation is anticipated. Otherwise, a warming trend will take place over the weekend with highs in the 70s on Saturday and 70s to low 80s on Sunday. The unseasonably warmer temperatures and breezy conditions continue early next week with highs 10-20 degrees above normal for early March. Afternoon highs will range from the mid 70s to low 80s area wide. The overnight temperatures will also stay on the warm side with lows in the 50s/60s. With an established southerly flow, we will also see increasing humidity and mostly cloudy skies especially during the morning hours. The next upper level system is forecast to arrive during the mid-week period with several rounds of showers and storms Tuesday afternoon through at least next Thursday. Sanchez && .AVIATION... /Issued 1205 PM CST Thu Mar 2 2023/ /18Z TAFs/ The primary aviation weather concerns will be storms timing this afternoon/evening and the potential for a strong post-frontal west winds this evening/overnight. A few elevated storms are ongoing west of the Metroplex TAF sites late this morning. Storms will become more numerous through the afternoon but will likely remain west of the Metroplex TAF sites until the cold front arrives later this afternoon. We still anticipate the best window of time for storms at the Metroplex terminals will be between 23 and 02Z but will keep the mention of thunder in the vicinity starting at 20Z. Waco should see similar trends but in a slightly later window (00-03Z). We should also see some post-frontal MVFR ceilings and periods of light rain through much of the overnight hours, especially across the Metroplex TAF sites with clouds clearing shortly after sunrise Friday. Southerly winds have returned to all TAF sites late this morning and speeds will increase through the afternoon as surface low pressure deepens across the region. A westerly wind shift will occur behind the cold front with speeds increasing between 20 and 25 knots along with gusts in excess of 35 knots, especially late this evening/overnight. These winds will result in major crosswind issues on north/south runways. By sunrise Friday the wind will become more northwesterly and speeds will gradually decrease through the morning. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 45 63 46 75 51 / 90 5 0 0 0 Waco 46 65 43 76 47 / 100 0 0 0 0 Paris 45 59 41 68 47 / 100 20 0 0 0 Denton 41 61 41 74 47 / 90 5 0 0 0 McKinney 44 61 42 72 48 / 100 10 0 0 0 Dallas 45 63 45 75 50 / 100 5 0 0 0 Terrell 46 62 43 74 49 / 100 5 0 0 0 Corsicana 48 64 46 76 50 / 90 0 0 0 0 Temple 45 69 43 79 48 / 90 0 0 0 0 Mineral Wells 41 64 42 76 47 / 80 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 PM this evening to 10 AM CST Friday for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1207 PM CST Thu Mar 2 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1207 PM CST Thu Mar 2 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms will become numerous this afternoon and continue into tonight with widespread severe weather likely across much of the region. The greatest risk for severe weather will exist along and east of Highway 281 during the day, shifting east of the I-35 corridor during the evening hours. All modes of severe weather will be possible including large hail, damaging wind gusts, and tornadoes. Windy conditions are expected overnight with gusts to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Windy conditions will continue on Friday, especially during the morning hours with gusts between 30 and 40 mph possible. Thunderstorm chances will return by the middle of next week with the arrival of a strong cold front and upper level disturbance. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, possibly extending into the overnight hours north of Interstate 20.
The Dallas/Ft Worth radar (KFWS), 103 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
58 thunderstorm wind, 25 hail, 1 tornado. Local standard time, as filed.
Dime to nickel size hail was reported two miles west of Valley View.
Dime to nickel size hail was reported in Decatur.
Half dollar size hail was reported in Decatur.
Dime to nickel size hail was reported in Woodbine.
Nickel size hail was reported west of Whitesboro.
Ping pong ball size hail was reported 7 miles north of Whitesboro.
Dime sized hail was reported west of Bolivar.
Quarter size hail was reported five miles northwest of Sanger.
Quarter size hail was reported 2 miles north of Sanger.
Nickel to quarter size hail was reported 1 mile west of Valley View.
Quarter size hail was reported in Valley View.
Dime size hail was reported in the Mill Creek area of Lake Texoma.
An EF-1 tornado moved through far southeast Hopkins County, causing the most notable damage in Pickton. Several homes, businesses, and a church were damaged in Pickton. Most of the structural damage was confined to roof damage. All along the track, notable tree damage was observed. Maximum estimated winds were 110 mph.
Quarter size hail was reported in Mountain Springs.
Nickel to quarter size hail was reported in Lake Kiowa.
Golf ball size hail was reported along FM 922 just west of U.S. Highway 377. Wind speeds were estimated to be near 55 to 60 mph.
Thunderstorms winds of 55 to 60 mph winds were estimated northwest of Tioga.
Ping pong ball size hail was reported on FM 901 five miles south of State Highway 56.
Damage to sheet metal roofs and carports was reported in Tioga. Time estimated via radar.
A trained spotter reported half dollar size hail west of Sherman.
Golf ball size hail was reported at the intersection of U.S. Highway 75 and State Highway 56 in Sherman.
Notable damage was reported along FM 576 due to damaging straight line winds. A few roofs were removed from homes, metal doors were blown in, outbuilding and trees were damaged.
Damage to trees and outbuildings was reported in Necessity.
Half dollar size hail was reported near Ambrose.
Quarter size hail was reported in the community of Palo Pinto.
Several outbuildings and barns sustained damage in the Lone Oak area. Some barns lost their metal roofs.
The Mineral Wells Airport ASOS measured a wind gust of 71 mph.
Fire station in Millsap lost part of its roof.
Roof damage was reported at an apartment complex in Weatherford.
Roof damage to a house and significant damage to a detached building or garage was reported near Weatherford.
Dime size hail was reported near Peaster.
Dime size hail was reported west of Springtown.
Photos were received that showed numerous snapped tree branches 8 to 10 inches in diameter. Time was estimated via radar.
Estimated wind gusts around 80 mph resulted in snapped 6 inch diameter tree branches.
A business on Camp Bowie West Boulevard lost its roof.
A house lost a significant portion of its roofing northeast of Rhome. Other minor damage was reported to fences, trees, and a playground.
A ham radio operator measured a 68 mph wind gust on I-30 at the Tarrant and Parker County line.
A 70 mph wind gust was measured at the NAS JRB in Fort Worth.
Quarter size hail was reported near Krum.
The Denton Enterprise Airport ASOS measured a 69 mph wind gust. A spotter reported roof damage east of this location near the I-35 split.
A chimney was blown out to the side of a house. A detached garage or outbuilding also had minor door damage.
The Fort Worth Meacham ASOS measured a 77 mph wind gust.
A 70 mph wind gust was measured at the NWS Fort Worth office.
An 80 mph wind gust was measured at North Tarrant Parkway and Riverside Drive in Fort Worth.
Large sections of metal roofing were peeled off of department store structures. Time was estimated via radar.
Damage was reported to an indoor sporting complex and a warehouse building, including partial loss of metal roofing. A boat and storage trailer were also overturned.
Damage was reported to new and under construction homes in North Richland Hills. Time was estimated via radar.
Dime size hail was reported near Aubrey.
A semi truck was blown over and blocked westbound lanes of Northeast Loop 820.
An apartment building in Hurst lost its roof.
The Fort Worth Alliance ASOS measured a 61 mph wind gust. A spotter also reported 60+ mph winds near Hwy 114 and Hwy 156 just north of the airport.
In Argyle, trees were knocked down blocking roads and power poles were damaged or snapped. Other minor damage was reported.
A large billboard was knocked down by thunderstorm winds.
Hail up to dime size was reported in Roanoke.
A 67 mph wind gust was measured in Lake Dallas.
A swath of damaging straight line winds impacted a marina on the far southeastern corner of Lake Lewisville. Extensive damage to metal roofing on several rows of docks, including bent and leaning support poles, as well as the loss of roofing on smaller buildings in the area was consistent with peak wind gusts of 90 mph. Along East Hill Park Road, damage to the external walls of a few small metal buildings and snapped tree limbs were observed in addition to storage containers that had been knocked over.
Two RVs and a dumpster were flipped and destroyed. Time was estimated via radar.
Several dozen homes had minor single damage in Cleburne. Time was estimated via radar.
An older restaurant building partial collapsed.
The DFW Airport ASOS measured a 71 mph wind gust.
Arlington Municipal Airport measured a 58 mph wind gust.
The Dallas Love Field ASOS measured a 76 mph wind gust.
The Dallas Executive Airport ASOS measured a 63 mph wind gust.
Multiple power poles were laying down on the south side of the Sam Rayburn Tollway and State Highway 121.
Damage to businesses was reported at Preston Road and West Park Boulevard.
The McKinney National Airport ASOS measured a 64 mph wind gust.
A semi truck blew over and blocked westbound lanes of I-20 in southeast Dallas.
A wind gust of 71 mph was measured at U.S. Highway 75 and County Line Road on the far south side of Van Alstyne.
A 68 mph wind gust was reported by an emergency manager in Garland.
A 61 mph wind gust was reported 6 miles north of Leonard.
The roof at the Amazon warehouse facility near I-635 and Lake June Road was partially blown off. Metal paneling was peeled off exposing the inside of the building and awnings around the periphery were torn down. A semi tuck was also blown over not far from this location.
Estimated 60 mph wind gust in Caddo Mills. Power outages were reported across the city.
A large section of a tree was reported down in Killeen near North College Street and West Avenue B. Time was estimated via radar.
A wind gust of 74 mph was measured on the west side of Terrell.
Damage to buildings was reported in Celeste.
The Terrell Municipal Airport ASOS measured a 65 mph wind gust.
Roof damage to City Hall was reported in Honey Grove.
A handheld anemometer measured a 67 mph wind gust.
Damage was reported to multiple buildings in downtown Greenville along with downed trees. Time was estimated via radar.
The Greenville Majors Airport AWOS measured a 68 mph wind gust.
The Corsicana Municipal Airport ASOS measured a 76 mph wind gust.
Tree damage was reported at Highway 77 and County Road 232 Loop. Oak trees were snapped and there were multiple broken tree limbs 6 inches in diameter along Highway 77.
Damage was reported in Centerville, including multiple downed power lines and trees. One power pole and one tree was down on top of a house. A tree also fell on a car.
Several broken trees and large tree limbs were observed along Highway 7 near County Road 203 east of Centerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087917, 1087918, 1087919, 1087920, 1087921, 1087922, 1092438, 1087923, 1087924, 1087925, 1087926, 1088428, 1087758, 1088429, 1088430, 1088431, 1090961, 1088432, 1088448, 1088433, 1088434, 1092450, 1092449, 1088436, 1088437, 1090523, 1088681, 1088452, 1088455, 1088456, 1088440, 1088441, 1088457, 1088709, 1088458, 1088462, 1088682, 1088683, 1088442, 1088684, and more.